Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 75, NWS Buffalo, NY

August 24, 2025Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 24, 2025, 4:12 PM EDT for Oswego County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2025, 4:12 PM EDT (20:12 UTC)
Expired
Aug 24, 2025, 4:45 PM EDT
In force
33 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WUUS51 KBUF 242012
SVRBUF
NYC075-242045-
/O.NEW.KBUF.SV.W.0075.250824T2012Z-250824T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
412 PM EDT Sun Aug 24 2025

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oswego County in central New York...

* Until 445 PM EDT.

* At 411 PM EDT, a severe thunderstorm was located near Cicero, or 9
  miles northeast of Syracuse, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Constantia, Cleveland, Bernhards Bay, Lower South Bay, and
  Lakeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

If on or near Oneida Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
      4318 7596 4318 7600 4320 7604 4320 7608
      4323 7610 4325 7617 4326 7615 4332 7586
TIME...MOT...LOC 2011Z 259DEG 30KT 4316 7606 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Welch
1 follow-up statement
364 
WWUS51 KBUF 242043
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
443 PM EDT Sun Aug 24 2025

NYC075-242053-
/O.EXP.KBUF.SV.W.0075.000000T0000Z-250824T2045Z/
Oswego NY-
443 PM EDT Sun Aug 24 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSWEGO COUNTY
WILL EXPIRE AT 445 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
      4318 7596 4318 7600 4320 7604 4320 7608
      4323 7610 4325 7617 4326 7615 4332 7586
TIME...MOT...LOC 2043Z 259DEG 30KT 4321 7574 

$$

Welch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:57 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 24, 2:57 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
257 PM EDT Sun Aug 24 2025

.SYNOPSIS...
A cold front will slowly cross the Lower Lakes with showers and a
few thunderstorms today. A much cooler airmass filtering into the
Lower Lakes tonight will bring below normal temperatures and
unsettled weather through midweek.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Latest observations show the surface cold front continuing to move
across western NY this afternoon with showers and thunderstorms
along the line and out ahead in the warm sector. Decreasing cloud
cover late this morning across the Finger Lakes region allowed for
enough destabilization early this afternoon for strong to severe
thunderstorms to develop with gusty winds and hail reported. As the
front continues to progress eastward late this afternoon into this
evening, showers and thunderstorms will continue. Latest RAP
analysis shows around of 1000-1400 J/kg of MLCAPE developing
immediately ahead of the front with ~35 kt of 0-6 km shear within a
fairly unidirectional profile. Flow headed into this evening also
looks to be aligned parallel with the eventually placement of
the frontal boundary raising localized flooding concerns with
any stronger training cells, however latest RFC flash flood
guidance will be difficult to achieve with 3-hour values around
2.5-3.5 inches.

Behind the front, cooler temperatures are expected to start off the
week with highs in the 60s to low 70s Monday. As the cold air mass
settles in over much of the Great Lakes behind the large scale upper
level low, 850mb temps will drop into the single digits and reach 5-
7 degC Monday night. This will be in the climatological bottom
10th percentile for late August with the coolest air aloft still
remaining farther west across the Upper Great Lakes. In
additional to temperatures being ~10 degF below normal Monday,
cooler air aloft over warm lake surface temperatures will
support the development lake effect rain showers early Monday
morning continuing into Monday night east of Lakes Erie and
Ontario. A mid-evel shortwave passage Monday afternoon within
the large scale troughing will shift the focus of rain showers
more southeast of the lakes for Monday night.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Anomalously deep...full-latitude upper level troughing will remain
in place through Tuesday night...before gradually weakening and
broadening during Wednesday. Plentiful cool air aloft attendant to
this feature will result in 850 mb temps bottoming out in the middle
single digits above zero Tuesday...with some slight recovery then
following during Wednesday. At the surface...this will result in
highs mostly in the mid to upper 60s on Tuesday (with some lower 60s
across the higher terrain)...and maybe getting a degree or two
higher Wednesday. In between...lows Tuesday night will range from
the 40s to lower 50s. Overall...such readings will be some 10 to 12
degrees below late August normals.

The much cooler airmass and general westerly to west-northwesterly
flow will also result in an environment favorable for lake effect
rain showers east/east-southeast of the lakes each night and early
morning...with the best band organization during this period off
both lakes expected Tuesday morning. During the day Tuesday...strong
late summer diurnal influences and the approach of the main upper
trough axis will result in this activity weakening and transitioning
to more general diurnally-driven instability showers and isolated
thunderstorms...with some small hail again a possibility. After some
modest reorganization for a time Tuesday night...building low-level
ridging...associated drying/subsidence...and renewed diurnal effects
should result in any lingering lake effect showers weakening and
eventually falling apart east of the lakes during Wednesday...with
generally dry weather found elsewhere.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
In the extended portion of the forecast...the medium range guidance
packages have started coming into somewhat better agreement on the
late week cold frontal passage...with the timing of this now
generally looking to be sometime between later Thursday and early
Friday. Blended guidance has some general 20-40% PoPs for some
showers and possibly a few thunderstorms during this time frame...
which looks reasonable given trends over the past couple of days and
our still somewhat-distant vantage point.

After that...forecast uncertainty increases quite a bit again as
some of the guidance (most notably the GEM and ECMWF) has recently
started to show the development a fairly deep closed low over New
England next weekend. Were this to verify...it could potentially
keep at least somewhat unsettled conditions in place through the
upcoming weekend. Meanwhile other guidance does not show this at
all...with just broad troughing lingering aloft while surface-based
ridging settles across our area...which would generally result in
fair weather. Given the only very recent depiction of a stronger
closed low in some of the guidance...for now will continue to lean
toward a drier and more optimistic forecast for next weekend...
however this will need to be watched.

All this being said...the presence of at least some troughing aloft
will guarantee that temperatures will continue to average out below
normal during this period...though likely not quite to the extent of
earlier in the week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorm continue across north-central NY into late
this afternoon and early this evening. IFR visibility possible with
storms moving over terminals locations and MVFR ceilings within the
vicinity. Otherwise, VFR conditions expected with a brief period of
clearing behind the front. Scattered lake showers will develop
overnight, especially near KJHW off Lake Erie and KART off Lake
Ontario headed into early Monday morning. Gusty westerly winds are
expected for area terminals by late Monday morning.

Outlook...

Monday through Tuesday night...VFR/MVFR. Lake effect rain showers
each night/morning downwind of the lakes...then a more general
chance of showers and embedded thunder each afternoon/early evening.

Wednesday...Mainly VFR with diminishing lake effect rain showers
downwind of the lakes.

Wednesday night into Thursday...Mainly VFR.

Thursday night into Friday...VFR/MVFR with scattered showers with a
frontal passage.

&&

.MARINE...
A pre-frontal trough and cold front working through the Lower Great
Lakes today will maintain chances for showers and thunderstorms. A
modest southwesterly flow will continue to produce choppy conditions
on area lakes with SCA criteria being met along Lake Erie near
shores around Dunkirk and Barcelona through this evening.

With the departure of the cold front by this evening, a much cooler
airmass will then begin to filter in across the Lower Great Lakes.
Given the cooler airmass aloft and warmer lake temps, we should see
decent over waters mixing beginning to take place of the stronger
winds aloft overnight. This will more than 'likely' lead to SCA
conditions Monday on area lakes which may last through Tuesday
night. Additionally...we will have the potential for lake effect
rain showers off both lakes...as well as waterspouts beginning late
tonight.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
         041.

&&

SYNOPSIS...AR
NEAR TERM...Brothers
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...Brothers
MARINE...AR/Brothers
Hazardous weather outlook, Aug 24, 2:59 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
259 PM EDT Sun Aug 24 2025

NYZ001>003-010>014-019>021-085-251900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
259 PM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-251900-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
259 PM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

A slow moving cold front will cross central New York today and will
generate showers and thunderstorms. A few of these storms may become
strong to severe with isolate damaging winds and large hail the main
threats. Additionally, localized heavy rainfall could lead to
ponding of water in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-251900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
259 PM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

As cold air pours over the eastern Great Lakes there will be a chance
of waterspouts on the Lakes, from early Monday morning through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-251900-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
259 PM EDT Sun Aug 24 2025

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Aug 24, 10:51 AM EDT, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1051 AM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     Waterspout       6 WNW Dunkirk           42.51N 79.45W
08/24/2025                   LEZ040             NY   Public

            Received report of 2 waterspouts looking
            north and northeast from Barcelona Harbor.

&&
Local storm report, Aug 24, 2:12 PM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Buffalo NY
212 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Tstm Wnd Dmg     bloomfield              42.90N 77.42W
08/24/2025                   Ontario            NY   911 Call Center

            Report of half of a tree and wires down
            across State Route 444.

&&
Local storm report, Aug 24, 2:17 PM EDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
217 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Tstm Wnd Dmg     4 NE Holcomb            42.93N 77.36W
08/24/2025                   Ontario            NY   911 Call Center

            Tree down blocking half of the road.

0209 PM     Tstm Wnd Dmg     Bristol                 42.85N 77.42W
08/24/2025                   Ontario            NY   911 Call Center

            Tree down partially blocking Oakmount Road.

0215 PM     Tstm Wnd Dmg     1 NNW Canandaigua       42.91N 77.29W
08/24/2025                   Ontario            NY   911 Call Center

            Tree fell into roadway.

&&
Local storm report, Aug 24, 2:53 PM EDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
253 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     Tstm Wnd Dmg     2 N Cato                43.19N 76.57W
08/24/2025                   Cayuga             NY   911 Call Center

            Report of 2 trees down in the town of Ira.
            Time estimated from radar.

&&
Local storm report, Aug 24, 3:28 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
328 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Tstm Wnd Dmg     4 N Newark              43.10N 77.09W
08/24/2025                   Wayne              NY   911 Call Center

            Multiple trees down in the town of Acadia.
            Time estimated from radar.

0252 PM     Tstm Wnd Dmg     Sodus                   43.24N 77.06W
08/24/2025                   Wayne              NY   911 Call Center

            Trees down in Sodus. Time estimated from
            radar.

0257 PM     Tstm Wnd Dmg     Savannah                43.07N 76.76W
08/24/2025                   Wayne              NY   911 Call Center

            Reports of multiple trees down in Savannah.
            Time estimated from radar.

&&
Local storm report, Aug 24, 3:56 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
356 PM EDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Dmg     Port Byron              43.03N 76.62W
08/24/2025                   Cayuga             NY   911 Call Center

            Several Trees down in Port Byron. Time
            estimated from radar.

0317 PM     Tstm Wnd Dmg     Weedsport               43.05N 76.56W
08/24/2025                   Cayuga             NY   911 Call Center

            Several trees down in Weedsport. Time
            estimated from radar.

0321 PM     Tstm Wnd Dmg     Cato                    43.17N 76.57W
08/24/2025                   Cayuga             NY   911 Call Center

            Several trees down in Cato. Time estimated
            from radar.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:47 AM EDTSpecial Marine WarningBUF88 min
Aug 24, 12:29 PM EDTSmall Craft AdvisoryBUF62 hr
Aug 24, 12:45 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne45 min
Aug 24, 1:20 PM EDTTornado WarningBUFWayne40 min
Aug 24, 1:49 PM EDTSevere Thunderstorm WarningBUFOswego56 min
Aug 24, 1:55 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne50 min
Aug 24, 1:59 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne61 min
Aug 24, 2:08 PM EDTTornado WarningBUFCayuga17 min
Aug 24, 2:45 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego32 min
Aug 24, 2:56 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne64 min

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.